Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Swollen glands in throat/ears--prednisone


05-14-2013, 05:48 AM   #1
dglazer
 
Join Date: May 2013
Location: Vancouver, British Columbia
Swollen glands in throat/ears--prednisone

Hi everyone: I was diagnosed with Crohn's about 8 weeks ago after a second colonscopy and several years of problems. When I first started the Prednisone I was so emotional and moody I could hardly function. Then the eating started and I can't stop. I can't sleep, have my heart pounding and shortness of breath. Profuse sweating and general uncomfortableness in general. Can barely function at work. I started at 40 mg, down 10 mg every week until now I'm on 10 mg and then will go down to 5 mg (so only two weeks left). Last week my throat started feeling like it was closing and I was worried I was having an allergic reaction and almost called 911. Took a Reactine which didn't help. Realized that for several hours every day my throat felt swollen and just assumed this was another side effect. Yesterday and today my throat and glands were so swollen I could barely swallow and now my below my left ear is also very swollen and sore. I took some Advil which helped for a few hours. I haven't seen anyone mention this side effect here on this board. I'm seeing my doctor on Wed but curious if anyone else has had this happen to them. The pred worked on my symptoms for the first 2 weeks and then stopped. This is the worst drug I have every taken in my life. I will never take it again. The side effects far outweigh the good in my case. I should be starting Humira in the next few weeks and am really nervous about that as well. Any help anyone can offer me?

Thanks in advance!
05-20-2013, 01:38 AM   #2
Jennifer
Adminstrator
 
Jennifer's Avatar
I'm so sorry for the late reply dglazer. Welcome to the forum!

How long were you on 40mg? Its very likely that you were tapered off of it too quickly yet swelling in the throat is listed as a serious side effect. Prednisone also lowers the immune system so its possible that you may have an infection from that. You mentioned you were seeing your doctor soon, how did your appointment go? Did they give you any answers?

As a side note people with Crohn's disease should avoid Non-Steroidal Anti Inflammatory Drugs (NSAIDs) such as Advil because they can cause further irritation in the intestines. http://www.crohnsforum.com/wiki/NSAIDs

Keep us posted on how you're doing. Again sorry for the late response.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
05-20-2013, 09:06 AM   #3
dglazer
 
Join Date: May 2013
Location: Vancouver, British Columbia
Thanks for your reply Jennifer. My GP couldn't find anything wrong but could see that I was swollen. Told me to come back in a few days if I didn't get better. No infections of any kind. I started at 40 mg and then tapered every week by 10 until I got to 20 and then went to 15, 10, and now I'm on 5. I saw my GI doctor on Wed and asked if I could taper faster because of all the horrible side effects. I am on 5 mg now and every single side effect has gone away, but of course all my Crohn's symptoms have come back! But I can sleep and no more heartburn, no more swollen throat etc. I will start Imuran in two weeks after all the blood tests are done and then possibly Humira in 3 months. Thanks for the Advil info, I did not know that. Thanks again for your reply.
05-20-2013, 02:51 PM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
No problem. I hope the new meds get your symptoms back under control and that you can get into and stay in remission for along time. Take care and keep us posted.
05-20-2013, 04:01 PM   #5
Clare Lack
 
Clare Lack's Avatar
 
Join Date: May 2013
Location: Exeter, United Kingdom
Hi dglazer, sorry to hear you having such probs with pred. I have a 16yr old daughter who has had crohns for past 5 years. Over past year she keeps having flares. Since January this year she has been on steriods and now dropping down. She also suffered heart pounding, not sleeping, mood swings, eating loads. About a month ago she keep getting sore throats until one day she was hospitalised as her glands became very swollen. After 2 lots of anti b's and pain relief she was discharged after a few days. She has tried all the meds available including Humira. She had to stop after 6 months cos she had a reaction to the injection site. She is now on methotrexate injections. She is going in to hospital for her fourth colonoscopy and endoscopy tomorrow. Drs were talking about her having a bag. So feel free if u need to ask any questions xx
05-21-2013, 07:48 AM   #6
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I understand why you feel this drug is just not worth it.

My doctor was able to prescribe meds which countered the insomnia and mood swings. These were my worst side effects by a long way. Everything else was mainly cosmetic - facial hair, moon face, etc., but I could live with those knowing it was temporary. It may help to remind yourself of that, even though you know it already - the side effects disappear quite quickly once you're off it. I've been off it a few months now, and don't have any side effects remaining.

Swollen glands is not a side effect I'm aware of. Do you think it may have been caused by something else?
03-30-2014, 02:41 AM   #7
Spootage
 
Spootage's Avatar
 
Join Date: Mar 2014
Location: South Australia, Australia
My glands have been swollen for about a week now. Had a cough for over two weeks. Went to the dr who prescribed anti-biotics, so hopefully it clears up soon.


Edit: antibiotics did the trick!
__________________
Diagnosed with Crohns: 04/03/2014
Started medications: 13/03/2014

Current Medication:

Azamun (azathioprine)- Immunosuppressants - 150mg
Salofalk (mesalazine) - granules - reduce inflammation - 3g
Escitalopram - depression - 10mg

Last edited by Spootage; 04-25-2014 at 03:35 AM.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Swollen glands in throat/ears--prednisone
Thread Tools


All times are GMT -5. The time now is 12:30 PM.
Copyright 2006-2017 Crohnsforum.com